Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 43, NWS Pueblo, CO

May 10, 2017Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 10, 2017, 6:15 PM MDT for Prowers County, Colorado. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2017, 6:15 PM MDT (00:15 UTC)
Expired
May 10, 2017, 6:45 PM MDT
In force
30 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Prowers County, CO

The radar

The Goodland radar (KGLD), 140 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:21 PM MDTHAIL 0.883 N Holly, CO
May 10, 6:38 PM MDTHAIL 1Holly, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1146 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
969 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS55 KPUB 110015
SVRPUB
COC099-110045-
/O.NEW.KPUB.SV.W.0043.170511T0015Z-170511T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
615 PM MDT WED MAY 10 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Prowers County in southeastern Colorado...

* Until 645 PM MDT

* At 614 PM MDT, a severe thunderstorm was located near Holly, or 7
  miles northwest of Coolidge, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Holly and open country of northeastern Prowers County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3805 10216 3826 10225 3826 10205 3824 10204
      3805 10205
TIME...MOT...LOC 0014Z 170DEG 14KT 3811 10211 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
1 follow-up statement
642 
WWUS55 KPUB 110045 RRA
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
645 PM MDT WED MAY 10 2017

COC099-110055-
/O.EXP.KPUB.SV.W.0043.000000T0000Z-170511T0045Z/
Prowers CO-
645 PM MDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PROWERS COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

LAT...LON 3805 10216 3826 10225 3826 10205 3824 10204
      3805 10205
TIME...MOT...LOC 0045Z 170DEG 14KT 3823 10214 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:00 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 10, 4:00 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
400 PM MDT Wed May 10 2017

.SHORT TERM...(This evening through Thursday)
Issued at 400 PM MDT Wed May 10 2017

...Flood, Heavy Rain, Hail Concerns Continue along with Mountain
Snows...

Large upper low that has been with us for so many days is slowing
transitioning east-northeastward.  It will continue moving on this
path through Friday, ending up over central Oklahoma by 6 pm
Thursday.  On this path, as high res models indicate, another period
of moderate to heavy precipitation is expected over much of the
southern Colorado tonight, especially the eastern mountains and
plains.  A lot of areas along and adjacent to the mountains could
see another 1 to 2 inches of rain tonight.  This could lead to some
flood problems considering streams are swollen from snowmelt and
recent consecutive days of precipitation.  This evening, still some
hail involved, mostly peas but some stones up to 1 inch in diameter.
Also heavy rain, hail out on the plains tonight.  Currently, parts
of southeastern Las Animas and all of Baca County are missing out on
the precipitation but this should change overnight as the low and
its precipitation shift east.  El Paso/Teller Counties all missing
out at this time as well.  This should change as well as precip
gradually drifts northward this evening.  However, these 2 counties
may end up on the low end of amounts, receiving mostly light to
moderate precipitation.  The Junkins and Hayden scars will be
targets tonight, as well as the older scars along the eastern
slopes.  The Waldo probably less of a concern with lesser precip
rates/amounts expected.  The Spanish Peak Region will also be under
the water gun tonight, with another 1 possibly up to 2 inches of
additional precipitation.  Streams are already swollen there.  This
additional precipitation will only serve to aggravate.  Thus, the
Flash Flood Watch remains in effect for the Spanish Peaks Region.
Streams in Conejos County are still swollen.  There is additional
rain occurring there now and it will continue for a while this
evening before tapering off after midnight.  This could aggravate
the situation down there as well.

All of this precipitation will equate to perhaps 8 to 16 inches of
snow along the eastern mountains above 10,000 feet, with lighter
amounts below down to about 8000 feet.  Winter Storm Warning will
remain in effect for these higher elevation areas.

For Thursday, upper low begins to pull east of here. Still
ongoing precipitation over the eastern slopes and plains early,
mainly of the stratiform and less convective nature (therefore,
lower precipitation rates) but then winding down quickly in the
afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 400 PM MDT Wed May 10 2017

Will keep discussion relatively brief due to ongoing active
conditions.

Main longer term meteorological concerns during the longer term
are temperatures, pops and winds.

Recent Forecast model soundings, PV analysis and longer term
computer simulations indicate that a warmer and drier upper
ridging pattern will develop over the forecast district from
Thursday evening into Friday night...with generally southwesterly
upper flow then prevailing over southern Colorado from Saturday
into next Wednesday as upper disturbances remain to the north and
west of the forecast district during this time-frame.

For sensible weather, will depict temperatures running above mid
May climatological averages during the longer term with warmest
conditions anticipated from the weekend into early next week. In
addition, basically low-grade to nil pops are anticipated during
the balance of the longer term with the highest potential for
stronger gradient winds anticipated from later Monday into
Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 400 PM MDT Wed May 10 2017

Showers and thunderstorms will continue tonight, including in the
vicinity of KALS, KCOS, and KPUB. Some of the storms this evening
may be severe, with 1 inch diameter hail, gusty winds, heavy
rainfall, and frequent lightning. Thunderstorms will give way to
stratiform precip and overcast skies overnight. Improving trend
begins after midnight for KALS and tomorrow afternoon for KCOS
and KPUB.

MVFR conditions are expected at all three TAF sites this evening as
ceilings drop. IFR to LIFR conditions will be possible at times,
especially under heavier periods of precipitation and stronger
thunderstorms.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Flash Flood Watch until 11 PM MDT this evening for COZ074-087-
088.

Winter Storm Warning from 6 PM this evening to noon MDT Thursday
for COZ073-075-080-082.

&&
Hazardous weather outlook, May 10, 11:21 AM MDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1121 AM MDT Wed May 10 2017

COZ058>089-093>099-111730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1121 AM MDT Wed May 10 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Moderate to locally heavy rain, with embedded thunderstorms, are
expected this afternoon and evening across parts of the plains. The
heaviest rain is expected along a line from the greater Spanish
Peaks region to Lamar. These rains will be capable of causing
flooding, especially in the Spanish Peaks region.

A few severe thunderstorms are possible today, mainly in the
vicinity of the Colorado and New Mexico border. These storms will
develop along a developing boundary over this region. The primary
threat will be hail up to the size of half dollars, but given the
well defined boundary in the area, an isolated tornado cannot be
ruled out.

Snow will occur across the southern mountains this evening, and
last through the night. Significant accumulations are likely,
generally above 10000 feet.

As a reminder, one of the primary hazards with any thunderstorm is
lightning. If you can hear thunder, you need to move indoors
immediately to lower your risk of being struck.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The upper low pressure system will be exiting the region on
Thursday. Periods of moderate rain as well as heavier snowfall for
the peaks of the eastern mountains will continue through the
morning, then quickly taper off through the afternoon. The main
concern will be the continued flooding threat due to already
saturated ground coupled with ongoing snowmelt, especially across
the Spanish Peaks region as well as area burn scars.

High pressure will move across the area on Friday, then park just
east of the state for Saturday through Tuesday. Warmer and drier
conditions are expected, but there will be enough residual
moisture for isolated thunderstorms to develop over the higher
terrain each afternoon. Primary concerns will be lightning, small
hail and wind gusts up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and evening.

50/50

In the hours before

Local storm report, May 10, 5:25 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
525 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             4 W LAMAR               38.09N 102.69W
05/10/2017  M0.88 INCH       PROWERS            CO   PUBLIC

&&
Local storm report, May 10, 5:35 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
535 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             WILEY                   38.15N 102.72W
05/10/2017  M1.25 INCH       PROWERS            CO   TRAINED SPOTTER

&&
Local storm report, May 10, 6:01 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
601 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             4 SE STONINGTON         37.27N 102.13W
05/10/2017  M1.00 INCH       BACA               CO   TRAINED SPOTTER

&&
Local storm report, May 10, 6:02 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
602 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HEAVY RAIN       14 SSW HIGBEE           37.59N 103.55W
05/10/2017  M2.87 INCH       LAS ANIMAS         CO   OTHER FEDERAL

&&
Local storm report, May 10, 6:08 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
608 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             WALSH                   37.38N 102.29W
05/10/2017  M1.00 INCH       BACA               CO   TRAINED SPOTTER

&&
Local storm report, May 10, 6:10 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
610 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             1 E WALSH               37.39N 102.26W
05/10/2017  M0.88 INCH       BACA               CO   PUBLIC

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:00 PM MDTSevere Thunderstorm WarningPUBBaca45 min
May 10, 6:18 PM MDTSpecial Weather StatementPUBBent27 min
May 10, 6:26 PM MDTFlash Flood WarningPUBCuster, Fremont, Saguache109 min
May 10, 6:27 PM MDTSevere Thunderstorm WarningPUBBaca, Prowers33 min
May 10, 6:33 PM MDTSevere Thunderstorm WarningPUBProwers24 min
May 10, 6:48 PM MDTSpecial Weather StatementPUBProwers42 min
May 10, 6:50 PM MDTSevere Thunderstorm WarningPUBProwers25 min
May 10, 7:03 PM MDTSevere Thunderstorm WarningPUBProwers27 min
May 10, 7:08 PM MDTSpecial Weather StatementPUBBaca37 min
May 10, 7:16 PM MDTAreal Flood AdvisoryPUBBent, Prowers3 hr
May 10, 7:35 PM MDTSpecial Weather StatementPUBProwers25 min
May 10, 9:21 PM MDTAreal Flood AdvisoryPUBBent, Crowley, Kiowa, Otero114 min
May 10, 11:06 PM MDTAreal Flood WarningPUBCuster, Pueblo9 hr
May 10, 11:13 PM MDTAreal Flood AdvisoryPUBCrowley, Otero, Pueblo3 hr
May 11, 12:54 AM MDTAreal Flood WarningPUBFremont, Pueblo6 hr
May 11, 6:23 AM MDTRiver Flood WarningPUBPueblo25 hr
May 11, 8:14 AM MDTRiver Flood WarningPUBOtero4 days
May 11, 8:14 AM MDTRiver Flood WarningPUBBent25 hr
May 11, 10:24 AM MDTRiver Flood WarningPUBPueblo26 hr
May 11, 11:02 AM MDTAreal Flood WarningPUBCuster, Fremont, Huerfano, Pueblo9 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.